Alert archive / Texas / Flash Flood Warnings in 2018

Flash Flood Warning 22, NWS Brownsville, TX

September 9, 2018Hidalgo County, Texas

NWS Brownsville, TX issued this flash flood warning at Sep 9, 2018, 9:15 PM CDT for Hidalgo County, Texas. It was in force for 90 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 9, 2018, 9:15 PM CDT (02:15 UTC)
Expired
Sep 9, 2018, 10:45 PM CDT
In force
90 min
Issued by
NWS Brownsville, TX
Area
Storm-based polygon
Flood severity
None

County Hidalgo County, TX

The radar

The Brownsville radar (KBRO), 93 km from the middle of the area, began a volume at 02:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 00:00Z, 2.3 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 00:00Z on 2018-09-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1304 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 00:00Z on 2018-09-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1304 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
1155 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

010 
WGUS54 KBRO 100215
FFWBRO
TXC215-100345-
/O.NEW.KBRO.FF.W.0022.180910T0215Z-180910T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Brownsville TX
915 PM CDT SUN SEP 9 2018

The National Weather Service in Brownsville has issued a

* Flash Flood Warning for...
  South central Hidalgo County in Deep South Texas...

* Until 1045 PM CDT

* At 911 PM CDT, National Weather Service Doppler radar indicated 
  areas of moderate rainfall lingering over South Central Hidalgo 
  County. Current radar information indicates that from 3 to 6 
  inches of rainfall has occurred over this area since 7 pm. As a 
  result, flash flooding is continuing near the Mission area. 
  Several roads and streets in the Mission area remain flooded at 
  this time. 
 
* Some locations that will experience flooding include...
  Mission, Sharyland, South McAllen, Rowe High School, Los Encinos
  Community Park, Castro Elementary School, B.l. Gray Junior High
  School, Mission Fire Station Number 3, Lloyd & Dolly Bentsen
  Elementary School and Zavala Elementary School.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 2614 9834 2614 9833 2615 9834 2616 9833
      2617 9835 2615 9835 2616 9836 2617 9836
      2625 9830 2623 9824 2612 9827 2611 9827
      2612 9829 2611 9830 2610 9830

$$

SPEECE
1 follow-up statement
207 
WGUS74 KBRO 100349
FFSBRO

Flash Flood Statement
National Weather Service Brownsville TX
1049 PM CDT SUN SEP 9 2018

TXC215-100358-
/O.EXP.KBRO.FF.W.0022.000000T0000Z-180910T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hidalgo TX-
1049 PM CDT SUN SEP 9 2018

...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL HIDALGO COUNTY HAS
EXPIRED...

Flood waters have started to recede in South Central Hidalgo County. 
Please continue to heed any remaining road closures.

LAT...LON 2614 9834 2614 9833 2615 9834 2616 9833
      2617 9835 2615 9835 2616 9836 2617 9836
      2625 9830 2623 9824 2612 9827 2611 9827
      2612 9829 2611 9830 2610 9830

$$

SPEECE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 9, 8:33 PM CDT, 42 minutes earlier.

Area forecast discussion, Sep 9, 8:33 PM CDT, 42 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
833 PM CDT Sun Sep 9 2018

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...Heavy rainfall in the Mid Valley continues and has led
to lowered visibilities and ceilings at MFE. Radar trends
hopefully show intensity letting up, which will improve flight
conditions. Have kept a TEMPO in through 3Z with showers also possible
through the night. Additional development across the RGV tomorrow
may cause deteriorating conditions again as a weak cold front
sits over the area amid deep tropical moisture. With uncertainty
in where development will occur, have kept VCTS for Monday.

&&

.PREV DISCUSSION... /issued 409 PM CDT Sun Sep 9 2018/

SHORT TERM (Now through Monday night): Numerous showers and
thunderstorms are developing across the northern ranchlands of Deep
South Texas and along the seabreeze from Southern Cameron county to
coastal Kenedy county this afternoon. A cold front/trough is
analyzed from southern Starr through Kenedy county, with a 500mb
shortwave trough moving across South Texas. This will continue to
provide a focus for convective development as deep tropical moisture
resides across the region.

Surface temperatures across the Lower and Middle RGV have warmed up
into the low to mid 90s, which has resulted in plenty of instability
ahead of this surface boundary. Current MLCAPE values range from
1500 to 2000 J/kg per latest mesoscale analysis. There is a concern
for additional convergence along the seabreeze in the mid RGV with
locally heavy rainfall possible this afternoon and evening. High-
resolution models persistently show a cluster of storms late this
afternoon through tonight. Rainfall amounts of 2 to 4 inches can be
expected across most areas through Monday night with locally higher
amounts possible, especially out west across Zapata, Jim Hogg and
Starr counties. With a recent lack of rainfall and drought
conditions along and east of Interstate 69-C, have decided to keep
the Flash Flood Watch out west for now. Conditions will be monitored
for the possibility of an extension temporally and an expansion
further east. Regardless, motorists are urged to use caution when
traveling across the area, as roadways will likely become very
slick.

Temperatures will continue to be very tricky where thunderstorms
develop. There should be more coverage earlier on for Monday, so
have kept temperatures down in the middle to upper 80s. However, if
development occurs in the afternoon, highs may actually reach the
mid 90s.

LONG TERM (Tuesday through Sunday): The long term period begins
with continued shower and thunderstorm activity on Tuesday with
deep tropical moisture still in place. Drier air works into the
mid and upper levels on Wednesday and Thursday, possibly resulting
in showers and thunderstorms becoming more scattered and the
seabreeze being a favored area of convection. PWAT values remain
over 2 inches through the week, continuing nuisance type flood
chances each afternoon, especially in low lying or poorly draining
areas.

The more interesting portion of the long term begins Friday as an
upper-level inverted trough of low pressure works toward Deep
South Texas. This feature, combined with a tropical wave
originating from the northwestern Caribbean Sea is expected to
move toward the WNW or NW through the western Gulf of Mexico over
the weekend. The formation chance through 5 days is low at 20
percent as per the afternoon NHC tropical outlook for the
Atlantic. At the very minimum, models agree on increasing tropical
moisture next weekend after a soggy week.

MARINE (Now through Monday night): Weak surface high pressure
across the western Gulf of Mexico ahead of a weak cold front into
South Texas will maintain light winds and low seas through the
period. Scattered to numerous showers and thunderstorms will be
possible through the period due to deep, tropical moisture across
the western Gulf of Mexico. Locally higher winds and seas can be
expected in and around thunderstorms.

Tuesday through Friday: Light winds and generally low seas are
expected through the week with a weak pressure gradient. Deep
tropical moisture will continue shower and thunderstorm activity,
with possible brief heavy down pours, gusty winds, and isolated to
occasional cloud to water lightning. No SCEC/SCA conditions
expected through the period. The weekend may differ depending on
any tropical development.

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...Flash Flood Watch until 7 AM CDT Monday for TXZ248-249-252.

GM...None.
&&

This product is also available on the web at:
HTTP://WEATHER.GOV/RGV

Aviation...65
Hazardous weather outlook, Sep 9, 4:33 PM CDT, 4 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
433 PM CDT Sun Sep 9 2018

TXZ248>257-351-353-102145-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
433 PM CDT Sun Sep 9 2018

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Tonight

Numerous showers and thunderstorms are expected tonight across
portions of the Rio Grande Valley and especially across the
northern ranchlands. A Flash Flood Watch remains in effect through
7 AM CDT Monday for Zapata, Starr and Jim Hogg counties. Stronger
or slower moving thunderstorms may produce locally heavy
rainfall, leading to possible flash flooding in poorly-draining
and low- lying areas.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Scattered showers and thunderstorms are expected to persist across
Deep South Texas into next week. Stronger or slower moving
thunderstorms may produce locally heavy rainfall, leading to flooding
in poorly-draining and low-lying areas. Additional Flash Flood
Watches may be needed.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through Monday for the potential
for heavy rain and flash flooding.

GMZ130-132-135-150-155-170-175-102145-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
433 PM CDT Sun Sep 9 2018

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Tonight

Some of the stronger thunderstorms affecting the Laguna Madre or the
lower Texas Gulf waters could produce wind gusts of up to 35
knots in addition to periods of heavy rainfall and cloud to water
lightning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Some of the stronger thunderstorms affecting the Laguna Madre or the
lower Texas Gulf waters into next week could produce wind gusts up
to 35 knots in addition to periods of heavy rainfall in addition
to cloud to water lightning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed if stronger thunderstorms develop
into early next week.

In the hours before

Special weather statement, Sep 9, 6:04 PM CDT, 3 hours 11 minutes before
Special Weather Statement
National Weather Service Brownsville TX
604 PM CDT SUN SEP 9 2018

TXZ252-253-092345-
Southern Hidalgo TX-Starr TX-
604 PM CDT SUN SEP 9 2018

...SPECIAL WEATHER STATEMENT...

At 603 PM CDT, Doppler radar was tracking a thunderstorm with heavy
rain over Cuevitas, or over Sullivan City. This storm was nearly
stationary.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Sullivan City, Los Ebanos, Garciasville, La Grulla, Cuevitas, Alto
Bonito, La Victoria, Grulla Middle School, Sam Fordyce Elementary
School and La Casita.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2622 9850 2625 9855 2625 9856 2624 9855
      2622 9856 2624 9857 2623 9858 2626 9859
      2625 9862 2626 9862 2623 9866 2627 9872
      2629 9871 2631 9876 2631 9874 2632 9875
      2647 9864 2638 9843 2621 9850
TIME...MOT...LOC 2303Z 211DEG 4KT 2628 9860

HALLMAN
Special weather statement, Sep 9, 6:39 PM CDT, 2 hours 36 minutes before
Special Weather Statement
National Weather Service Brownsville TX
639 PM CDT SUN SEP 9 2018

TXZ253-100015-
Southern Hidalgo TX-
639 PM CDT SUN SEP 9 2018

...SPECIAL WEATHER STATEMENT...

At 636 PM CDT, Doppler radar was tracking thunderstorms with heavy
rain over the McAllen area. These storms were nearly stationary.

Winds up to 30 mph will be possible with these storms in addition to
slick roadways and ponding of water due to heavy rain.

Locations impacted include...
Edinburg, Mission, Pharr, Hidalgo, Palmview, Penitas, La Joya,
Palmhurst, North McAllen and Sharyland, Highway 83, Interstate 69-C.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2607 9825 2610 9829 2612 9827 2612 9830
      2610 9830 2614 9834 2617 9834 2615 9835
      2617 9836 2616 9839 2620 9844 2622 9844
      2622 9848 2620 9848 2621 9850 2638 9843
      2633 9812 2606 9820
TIME...MOT...LOC 2336Z 270DEG 1KT 2624 9826

CB
Special weather statement, Sep 9, 7:03 PM CDT, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Brownsville TX
703 PM CDT SUN SEP 9 2018

TXZ253-100100-
Southern Hidalgo TX-
703 PM CDT SUN SEP 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL HIDALGO COUNTY
UNTIL 800 PM CDT...

At 702 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Mcauliffe Elementary School to Mission Fire
Station Number 5. These storms were nearly stationary.

Dime size hail and winds from 30 of 40 mph will be possible with
these storms.

Locations impacted include...
Mission, Pharr, San Juan, Alamo, Hidalgo, Palmhurst, North McAllen,
Sharyland, South McAllen and Edinburg Regional Medical Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2608 9822 2607 9825 2610 9829 2612 9827
      2612 9830 2610 9830 2614 9834 2614 9833
      2617 9834 2615 9835 2617 9836 2616 9838
      2633 9828 2622 9808 2607 9817 2607 9818
      2606 9819
TIME...MOT...LOC 0002Z 327DEG 2KT 2624 9824 2616 9829

SPEECE
Local storm report, Sep 9, 7:46 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
746 PM CDT SUN SEP 09 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0739 PM     FLASH FLOOD      1 WSW MISSION           26.21N  98.33W
09/09/2018                   HIDALGO            TX   EMERGENCY MNGR

            EMERGENCY MANAGEMENT REPORTED A VEHICLE STRANDED DUE TO
            HIGH WATER AT THE INTERSECTION OF CONWAY AVENUE AND 1ST
            STREET.

&&

EVENT NUMBER BRO1800012

BIRCHFIELD
Local storm report, Sep 9, 8:00 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
800 PM CDT SUN SEP 09 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0752 PM     FLASH FLOOD      3 NW MCALLEN            26.25N  98.27W
09/09/2018                   HIDALGO            TX   EMERGENCY MNGR

            EMERGENCY MANAGEMENT REPORTED A STRANDED VEHICLE DUE TO
            HIGH WATER NEAR THE INTERSECTION OF BENTSEN ROAD AND
            VINE AVENUE.

&&

EVENT NUMBER BRO1800013

BIRCHFIELD
Special weather statement, Sep 9, 8:10 PM CDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Brownsville TX
810 PM CDT SUN SEP 9 2018

TXZ253-100215-
Southern Hidalgo TX-
810 PM CDT SUN SEP 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL HIDALGO COUNTY
UNTIL 915 PM CDT...

At 809 PM CDT, National Weather Service Doppler radar detected
strong thunderstorms along a line extending from near the Mcallen
Miller International Airport to the city Hidalgo. Movement was
southeast at 5 mph.

Dime size hail and winds of 30 to 40 mph will be possible with these
storms.

Locations impacted include...
Hidalgo, Sharyland, South McAllen, Rio Grande Regional Hospital,
South Pharr Elementary School, Pharr Police Academy, Airport Park,
Granjero, Santa Ana National Wildlife Refuge and Pharr Fire Station
Three.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Brownsville.

&&

LAT...LON 2607 9818 2606 9819 2608 9822 2607 9825
      2610 9829 2611 9827 2612 9827 2612 9830
      2610 9830 2614 9834 2614 9833 2615 9834
      2622 9831 2615 9810 2607 9813 2605 9815
TIME...MOT...LOC 0109Z 302DEG 5KT 2618 9824 2610 9826

SPEECE

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 9, 7:03 PM CDTSpecial Weather StatementBROHidalgo57 min
Sep 9, 7:25 PM CDTFlash Flood WarningBROHidalgo110 min
Sep 9, 7:34 PM CDTSevere Thunderstorm WarningBROHidalgo26 min
Sep 9, 8:10 PM CDTSpecial Weather StatementBROHidalgo65 min
Sep 9, 9:38 PM CDTAreal Flood AdvisoryBROStarr, Zapata112 min
Sep 9, 10:42 PM CDTSpecial Weather StatementBROJim Hogg, Starr, Zapata63 min
Sep 9, 11:26 PM CDTAreal Flood AdvisoryBROJim Hogg, Starr, Zapata94 min
Sep 10, 1:19 AM CDTAreal Flood AdvisoryBROBrooks, Hidalgo, Jim Hogg86 min
Sep 10, 2:17 PM CDTSpecial Weather StatementBROHidalgo43 min
Sep 10, 6:46 PM CDTAreal Flood AdvisoryBROHidalgo89 min

Nearby

Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.